MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC
Model Number SM-4
Medical Device Problem Code Noise, Audible (3273)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Neck Pain (2433)
Date of Event 02/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2023 a patient underwent a cervical total disc replacement (ctdr) at c4/5 and c5/6 as a result of two herniated discs.Postoperatively she has received no pain relief and is experiencing new occipital pain, additionally she has been experiencing squeaking and clicking sounds during articulation followed by pain.The pain has steadily increased and as a result she is unable to perform work and recreation activities.Surgeons commented his radiographs suggested possible heterotopic ossification and possible non-fusion of disc end plates all though no radiographs or images have been provided at this time nor has a revision been completed or scheduled.
 
Additional Manufacturer Narrative
The devices remain in the patient and radiographs have not been provided so the complaint has not been confirmed.Review of the patient report noted immediately postoperative the patient experienced no relief of presurgical pain, developed new pain and experienced a clicking/squeaking noise during articulation.Due to a lack of information received at this time no root cause could be determined although patient selection, implant selection and placement, progression of pathology as well as postoperative excessive physical activity are suspected as possible cause or contributors.Should more information become available an additional report will filed.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Severe facet disease or facet degeneration.Bridging osteophytes." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.Removal of the disc may be required during device re-positioning or for other surgical considerations.This process could cause damage that is not visually apparent¿if a disc is removed during the implantation procedure, a new device should be implanted in its place.There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information,the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Ensure simplify® cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Take care not to over-distract the disc space.Excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks: anterior cervical surgical risks are, but may not be limited to:.Unresolved pain." "cervical artificial disc risks: risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to:implant failure, device migration, device subsidence.Device instability.Placement difficulties, device malposition, improper device sizing, excessive device height loss.Failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation.Spontaneous fusion due to heterotopic ossification,development of bridging bone or osteophytes.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." "note: additional surgery may be necessary to correct some of the adverse effects.During the procedure, if the simplify® cervical artificial disc cannot be visualized, a contrast media may be used.Following completion of the procedure, patients should receive a postoperative treatment care protocol.Patients will be permitted to ambulate on the day of surgery, as tolerated, and, at the discretion of the surgeon, may wear a collar to support the neck (philadelphia, aspen, miami j, 2 poster-orthosis, etc.) until the soft tissues of the neck have healed." 32226-e-2023-03.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21937833
Report Number2031966-2025-00081
Device Sequence Number5342976
Product Code MJO
UDI-Device Identifier00843285100009
UDI-Public843285100009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSM-4
Device Lot NumberW85113
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2025
Initial Report FDA Received Date04/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SM-4 DISC
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexFemale